[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.89.187. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 1986

Possible Mechanism of Piroxicam-Induced Photosensitivity

Author Affiliations

From the Department of Dermatology, Massachusetts General Hospital and Harvard Medical School, Boston (Drs Kochevar and Western and Mr McAuliffe); the Department of Dermatology, The Johns Hopkins University, Baltimore (Drs Morison, Lamm, and Hood), and the National Cancer Institute-Frederick Cancer Research Facility, Frederick, Md (Dr Morison).

Arch Dermatol. 1986;122(11):1283-1287. doi:10.1001/archderm.1986.01660230075014
Abstract

† The therapeutic use of piroxicam as a nonsteroidal anti-inflammatory agent is associated with the development of photosensitivity in less than 1% of patients. The eruption usually occurs within a few days of commencing treatment with the medication. This time course suggests a phototoxic reaction. Attempts to demonstrate the phototoxic effects of piroxicam in humans, laboratory animals, and in in vitro cell assays were unsuccessful. At high concentration, however, one metabolite of piroxicam was phototoxic in animal studies and in in vitro assays. A second metabolite was mildly phototoxic in laboratory animals. These results suggest a mechanism whereby piroxicam photosensitivity may be due to a metabolite preferentially formed or accumulated in affected patients.

(Arch Dermatol 1986;122:1283-1287)

×